Indiana, 2016Hail and Damaging Wind in Indiana, July 21, 2016
July 21, 2016 · NWS IND · 2 events in 1 county or zone
An isolated thunderstorm pushed south across Shelby County downing a few trees and dropping some small hail during the evening of the 21st of July.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm pushed south across Shelby County downing a few trees and dropping some small hail during the evening of the 21st of July.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 21, 5:46 PM EST, 14 minutes earlier.
Area forecast discussion, Jul 21, 5:46 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
646 PM EDT THU JUL 21 2016
.UPDATE...
The AVIATION Section has been updated below.
&&
.SYNOPSIS...
Issued at 249 PM EDT Thu Jul 21 2016
Hot and humid conditions remain the focus and continue into
Sunday under the influence of a broad heat dome in the central US
that builds over our region into Sunday.
Current trough offshore in Pacific Northwest will ride over the
top of the upper ridge and into the Great Lakes Monday. This will
sweep a cold front into our region to end the heat wave with more
seasonal temperatures and humidity for Tuesday through Thursday.
Scattered diurnal convection will be fairly limited until Sunday
when front gets closer. Nocturnal storm clusters are possible but
not certain and if they do form the question will be whether they
last into daytime to impact heating potential.
&&
.NEAR TERM /Tonight/...
Issued at 249 PM EDT Thu Jul 21 2016
Main concern is how far southeast the tail of convection currently
forming as scattered cells in northwest Indiana make it into our
forecast area. Likewise...whether or not new convection firing in
the upper Mississippi Valley rides southeast on the Great Lakes
squall line and moves into our forecast area after midnight.
Current thought is that both current convective areas will have
some impact in our northern counties at the least. Current Great
Lakes convection continues firing new cells on southern flank but
they are not intensifying much before weakening suggesting they
may be running into drier air aloft or capping temps. Still expect
at least isolated to scattered evening across our northern row or
two of counties from Lafayette to Muncie. Models are not quite
capturing Upper Mississippi convection but rather hint at some
type of development from Quad Cities area across northern
Illinois, carry it southeast with not much development and
dissipate this over our counties Friday morning. Given the
variation in this signal with the models and uncertainty as to how
far south capping warmth aloft will allow storms to travel, will
keep chance pops going but expand that chance southeast overnight.
As for temperatures forecast and model consensus guidance numbers
on track and have remained with those.
&&
.NEAR TERM /Tonight/...
Issued at 249 PM EDT Thu Jul 21 2016
Main concern is how far southeast the tail of convection currently
forming as scattered cells in northwest Indiana make it into our
forecast area. Likewise...whether or not new convection firing in
the upper Mississippi Valley rides southeast on the Great Lakes
squall line and moves into our forecast area after midnight.
Current thought is that both current convective areas will have
some impact in our northern counties at the least. Current Great
Lakes convection continues firing new cells on southern flank but
they are not intensifying much before weakening suggesting they
may be running into drier air aloft or capping temps. Still expect
at least isolated to scattered evening across our northern row or
two of counties from Lafayette to Muncie. Models are not quite
capturing Upper Mississippi convection but rather hint at some
type of development from Quad Cities area across northern
Illinois, carry it southeast with not much development and
dissipate this over our counties Friday morning. Given the
variation in this signal with the models and uncertainty as to how
far south capping warmth aloft will allow storms to travel, will
keep chance pops going but expand that chance southeast overnight.
As for temperatures forecast and model consensus guidance numbers
on track and have remained with those.
&&
.SHORT TERM /Friday through Sunday/...
Issued at 249 PM EDT Thu Jul 21 2016
Concerns remain with mid-summer heat and humidity and will
continue Heat Advisory through Saturday. There may be a need to
extend this into Sunday but aforementioned convection concern and
impact on daytime heat preclude adding Advisory into Sunday at
this time.
Each new model run continues to back down on max temps. This is
likely tied to the nocturnal convection they try to develop with
diminishing convection in morning daylight hours...adding more
cloud to daytime hours than what likely will occur. Thus will
continue with max temps each day between 90 and 95 and with
dewpoints at least in mid 70s or higher will pump heat indices
easily into Advisory criteria and flirt with warning criteria.
As to daily convection...again not a lot of confidence or
certainty as to how much nocturnal convection occurs and whether
it last into daytime hours. Odds favor this further north since
warmer capping temperatures develop here. As with the last few
days...weak shear but strong instability will likely pop isolated
afternoon and early evening storms nearly anywhere in the forecast
area.
Again all models have been fairly similar with max and min temps
and saw no reason to deviate from current forecasts.
&&
.LONG TERM /Sunday Night through Thursday/...
Issued at 227 PM EDT Thu Jul 21 2016
Ongoing heat wave associated with broad upper ridge across much of
the nation will continue into early next week, but temperatures will
moderate some as longer term guidance depicts a slight weakening and
westward retrogression of the broader ridge, which may allow upper
level disturbances cresting the ridge to bring storms to the area at
times both early in the week and again later in the week.
Blended initialization handled this reasonably well and only minor
changes were required.
&&
.AVIATION /Discussion for the 220000Z TAFS/...
Issued at 645 PM EDT Thu Jul 21 2016
Western end of convective line has weakened quite a bit over
the past hour or so as mid level capping appears to be holding.
Appears convective threat this evening will remain off to the east
of the terminals.
Perhaps a better convective threat exists later tonight after
about 220800Z or so as upper wave associated with convection
over Wisconsin drifts southeast into the local area. Forcing
should be a little better later tonight, with models suggesting
20-25 kts of flow in the 925-850mb layer.
Otherwise, appears crossover temperatures may a little harder to
reach tonight given higher cloud cover and potential for
convection to help keep the air mass mixed up. As a result, will
keep visibility restrictions above IFR for now.
Surface winds generally at or below 7 kts tonight, although
convective outflows could cause brief wind shifts this
evening in the KLAF/KIND areas.
&&
.IND Watches/Warnings/Advisories...
Heat Advisory from 10 AM Friday to 8 PM EDT Saturday for INZ021-
028>031-035>049-051>057-060>065-067>072.
&&
SYNOPSIS...TUCEK
NEAR TERM...TUCEK
SHORT TERM...TUCEK
LONG TERM...NIELD
AVIATION...JAS
Hazardous weather outlook, Jul 21, 3:09 PM EST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
409 PM EDT THU JUL 21 2016
INZ021-028>031-035>049-051>057-060>065-067>072-221000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
409 PM EDT THU JUL 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
OUTLOOK: CHANCE OF THUNDERSTORMS...ESPECIALLY NORTH AND EAST OF A
LAFAYETTE TO TIPTON TO WINCHESTER LINE.
HAZARDS: LIGHTNING. HEAVY RAIN. GUSTY WINDS. HEAT INDICES PEAKING
FROM 98 TO 105.
TIMING: A LINE OF STORMS WILL IMPACT NORTHEASTERN PARTS OF THE
AREA BETWEEN 4 AND 8 PM THIS EVENING. ADDITIONAL THUNDERSTORMS MAY
ARRIVE IN THE PREDAWN HOURS FRIDAY FROM THE NORTHWEST.
MAX HEAT INDICES IN THE LOW 100S WILL CONTINUE THROUGH EARLY
EVENING.
DISCUSSION: UPPER LEVEL WAVES TRACKING ON THE PERIPHERY OF THE
HEAT RIDGE WILL PRODUCE PERIODIC STORM CLUSTERS THIS EVENING AND
OVERNIGHT. THE SOUTHERN EDGE OF THESE STORMS MAY MAKE IT INTO THE
NORTHERN FORECAST AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
OUTLOOK: BOTH VERY HOT AND HUMID WEATHER AND A CHANCE OF
THUNDERSTORMS THROUGH THE WEEKEND. MAX HEAT INDICES FROM 100 TO
110 DEGREES ARE EXPECTED DURING PEAK HEATING FRIDAY THROUGH
SUNDAY. MILDER TEMPERATURES BEGINNING MONDAY WITH DRY WEATHER
STARTING MONDAY NIGHT.
DISCUSSION: EXTREMELY WARM AND HUMID AIR FROM THE GULF OF MEXICO
WILL STAY WITH INDIANA THROUGH THE WEEKEND. PERIODIC THREATS FOR
STORMS WILL CONTINUE UNTIL A FRONT PASSES MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT ANY
RAINFALL...WIND OR IMPACT REPORTS FROM STORMS THROUGH MONDAY WOULD
BE APPRECIATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
RYAN
In the hours before
Special weather statement, Jul 21, 4:47 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
547 PM EDT THU JUL 21 2016
INZ041-042-212245-
RANDOLPH IN-DELAWARE IN-
547 PM EDT THU JUL 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH AND NORTHEASTERN
DELAWARE COUNTIES UNTIL 645 PM EDT...
AT 545 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF COLDWATER OHIO TO
NEAR MATTHEWS. MOVEMENT WAS SOUTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WINCHESTER...UNION CITY...ALBANY...EATON...PARKER CITY...FARMLAND...
LYNN...SELMA...RIDGEVILLE...SARATOGA AND MODOC.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4001 8514 4038 8544 4038 8522 4031 8522
4031 8480 4001 8481
TIME...MOT...LOC 2145Z 306DEG 32KT 4056 8478 4039 8543
RYANSpecial weather statement, Jul 21, 5:21 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
621 PM EDT THU JUL 21 2016
INZ048-056-057-212300-
RUSH IN-SHELBY IN-HANCOCK IN-
621 PM EDT THU JUL 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HANCOCK...WESTERN
RUSH AND NORTHEASTERN SHELBY COUNTIES UNTIL 700 PM EDT...
AT 620 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GREENFIELD...OR 13 MILES NORTH OF SHELBYVILLE...MOVING SOUTH AT
25 MPH.
WINDS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SHELBYVILLE...GREENFIELD...RUSHVILLE...MORRISTOWN...CARTHAGE...
WALDRON...MANILLA AND ARLINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3943 8573 3979 8583 3983 8560 3979 8560
3979 8556 3954 8540
TIME...MOT...LOC 2220Z 341DEG 21KT 3971 8570
RYANSpecial weather statement, Jul 21, 5:53 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
653 PM EDT THU JUL 21 2016
INZ056-212330-
SHELBY IN-
653 PM EDT THU JUL 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR SHELBY COUNTY UNTIL 730 PM EDT...
AT 652 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SHELBYVILLE...MOVING SOUTH AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SHELBYVILLE...FLAT ROCK...GENEVA...FAIRLAND...
MARIETTA AND BOGGSTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3935 8568 3935 8575 3938 8595 3950 8595
3967 8590 3965 8565
TIME...MOT...LOC 2252Z 009DEG 15KT 3959 8581
RYANThunderstorm Wind, Shelby
- When
- July 21, 6:00 PM EST
- Where
- Shelby County, 1.3 mi ESE of Clover Vlg
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 39.590, -85.829
Three mature trees were blown down and blocking Michigan Road just west of the Indiana Grand Casino due to damaging thunderstorm wind gusts.
Hail, Shelby
- When
- July 21, 6:04 PM EST to 6:06 PM EST
- Where
- Shelby County, Shelbyville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.520, -85.780
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 21 to 24, 201629 injured · 20 events
- Rip Current in North Carolina, July 21, 20161 death · 1 event
- Hail and Damaging Winds in Wisconsin, July 21, 2016$201,000 · 1 in hail · 29 events
- Flash Flooding and Hail in Wisconsin, July 21, 2016$211,000 · 1 in hail · 25 events
- Damaging Winds in Michigan, July 21, 2016$294,000 · 78 kt wind · 17 events
- Damaging Winds in Wisconsin, July 21, 2016$350,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Georgia, July 21, 2016$209,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Florida, July 21, 20161 injured · $51,000 · 1 in hail · 6 events
- Damaging Winds in North Carolina, July 21, 2016$50,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Minnesota, July 21, 2016$30,000 · 1 in hail · 12 events
- Lightning Strike in Florida, July 21, 2016$50,000 · 1 event
- Hail and Damaging Winds in Indiana, July 21, 20163 injured · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654041, 654031.